Alert archive / New Mexico / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Jan 11, 2023, 2:20 AM MST for 7 counties in New Mexico. It took effect at Jan 11, 2023, 8:00 AM MST. It was in force for 10 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 11, 2023, 2:20 AM MST (09:20 UTC)
- In effect from
- Jan 11, 2023, 8:00 AM MST
- Expired
- Jan 11, 2023, 6:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Albuquerque, NM
Counties Curry County, NM, De Baca County, NM, Harding County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 58 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 10:20 AM MST | HIGH SUST WINDS 43 | 7 Sw Glenrio, NM | MESONET STATION 107 ENDEE 2 SW. |
| Jan 11, 10:35 AM MST | NON-TSTM WND GST 60 | 14 Nw Sedan, NM | MESONET STATION NMC52 SW CLAYTON. |
| Jan 11, 10:37 AM MST | NON-TSTM WND GST 61 | 7 E Tucumcari, NM | ASOS STATION KTCC TUCUMCARI MUNI AIRPORT. |
| Jan 11, 10:48 AM MST | NON-TSTM WND GST 60 | 1 E Clayton, NM | ASOS STATION KCAO CLAYTON MUNI AIRPARK. |
| Jan 11, 11:05 AM MST | NON-TSTM WND GST 61 | 5 Ene Clayton, NM | MESONET STATION NMC23 CLAYTON LRC. |
| Jan 11, 11:14 AM MST | NON-TSTM WND GST 68 | 6 N Tecolotito, NM | WEATHER UNDERGROUND SITE: KNMLASVE10. |
| Jan 11, 12:20 PM MST | NON-TSTM WND GST 59 | 1 E Fort Sumner, NM | COLUMBIA SCIENTIFIC BALLOON FACILITY. |
| Jan 11, 12:20 PM MST | NON-TSTM WND GST 62 | 2 Ese Fort Sumner, NM | MESONET STATION NMC32 EAST FORT SUMNER. |
| Jan 11, 12:25 PM MST | NON-TSTM WND GST 58 | 5 E Tucumcari, NM | MESONET STATION NMC43 TUCUMCARI. |
| Jan 11, 1:13 PM MST | NON-TSTM WND GST 60 | 1 S Cannon Air Force Ba, NM | ASOS STATION KCVS CANNON AFB. |
| Jan 11, 1:18 PM MST | NON-TSTM WND GST 59 | 13 Se Tolar, NM | K4MR MELROSE BOMBING RANGE (NMZ 236). |
| Jan 11, 1:48 PM MST | HIGH SUST WINDS 42 | 13 Se Tolar, NM | K4MR DOD SITE AT MELROSE BOMBING RANGE (NMZ236). |
| Jan 11, 2:20 PM MST | NON-TSTM WND GST 59 | 2 Ne Portales, NM | NMCC ROOSEVELT SWCD SITE NORTHEAST OF PORTALES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3302 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217 WWUS85 KABQ 110920 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 220 AM MST Wed Jan 11 2023 ...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING THROUGH 6PM THIS EVENING FOR THE NORTHEAST PLAINS AND EAST CENTRAL PLAINS DUE TO VERY STRONG WINDS AND LOW HUMIDITY... .Strong to damaging winds will hit much of eastern New Mexico today and will combine with low humidity to bring more widespread critical conditions to the northeast plains and the east central plains. NMZ125-111030- /O.CAN.KABQ.FW.A.0001.230111T1500Z-230112T0100Z/ Central Highlands- 220 AM MST Wed Jan 11 2023 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Fire Weather Watch. Very windy conditions are forecast today across the central highlands, but humidity will be too high to support large fire growth. $$ NMZ104-126-120100- /O.UPG.KABQ.FW.A.0001.230111T1500Z-230112T0100Z/ /O.NEW.KABQ.FW.W.0002.230111T1500Z-230112T0100Z/ Northeast Plains-East Central Plains- 220 AM MST Wed Jan 11 2023 ...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM MST THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 8 AM this morning to 6 PM MST this evening. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northeast and east central plains Wednesday morning through Wednesday afternoon. * 20 FOOT WINDS...West 35 to 45 mph with gusts to 60 mph. * RELATIVE HUMIDITY...Ranging from about 13 to 19 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jan 11, 2:14 AM MST, 6 minutes earlier.
Area forecast discussion, Jan 11, 2:14 AM MST, 6 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 214 AM MST Wed Jan 11 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 210 AM MST Wed Jan 11 2022 A storm system will bring strong winds to eastern New Mexico and light rain and snow to western and northern New Mexico on Wednesday. 30 to 40 mph winds with gusts up to 65 mph are possible in eastern New Mexico while breezy to windy conditions are likely for the rest of the state. Tranquil weather with above average temperatures returns Thursday and Friday, but a pattern change will bring unsettled weather to the state next weekend and early next week. && .SHORT TERM... (Today through Thursday) Issued at 210 AM MST Wed Jan 11 2023 A potent shortwave trough and associated strong winds aloft are hitting the Four Corners currently and will progress east across the southern Rockies and northern NM this morning, with lee side cyclogenesis forecast this afternoon across southeast CO. 40-50kts at 700mb and 80-100kts at 500mb will move over the area today, with windy to very windy conditions forecast. The strongest winds will be along and east of the central mountain chain where gusts up to 65mph are possible. Will keep the existing High Wind Warning as-is, but add the upper RGV south to the middle RGV to the Wind Advisory for today. The trough will push a Pacific cold front through today with colder temperatures areawide, although still 5-10 degrees above normal across the eastern plains due in part to downslope winds. The wind highlights end at 6PM MST, but a few zones may need to be extended for a couple of hours. Light snow is ongoing across northwest NM currently, including in the Tusas Mountains, where several inches of snow are likely through mid day. Snow accumulations are expected to stay below advisory threshold, except for possibly the peaks and higher west facing slopes of the Tusas. Winds will diminish overnight as the upper level trough/low races east away from the state. An upper level ridge will build across the Intermountain west on Thursday, bringing sunny skies, much less wind and daytime temperatures closer to normal. && .LONG TERM... (Thursday night through Tuesday) Issued at 210 AM MST Wed Jan 11 2023 A ridge will build into the Intermountain West on Thursday and Friday. Temperatures will be around average on Thursday, but subsidence from the amplified ridge will warm temperatures to 5-15 degrees above average on Friday. The GEFS is confident that a switch from the positive to negative phase of the PNA will occur over the weekend, meaning that the persistent troughing over the eastern Pacific the past couple of weeks will finally move inland into the western US. The influx of moisture into New Mexico will likely bring rounds of unsettled weather. Guidance is struggling with the timing of a wave that will impact the state Sunday and Monday. With ensemble means showing PWAT anomalies of 150 to 225% in New Mexico, confidence is high that precipitation chances will increase in at least the western and central portions of the state. However, the intensity and duration of precipitation is unclear due to the range of potential storm tracks. Troughing over the Great Basin is expected to continue into the middle of next week, potentially bringing another storm or two into the state. Not only will precipitation chances increase, but westerly winds will also pick-up from the central mountains eastward during the afternoon hours Sunday through Tuesday. && .AVIATION... (06Z TAFS) Issued at 1020 PM MST Tue Jan 10 2023 Wly winds around 50kt at mt top levels with LLWS impacting the wrn mts as well as locales along and near the central mt chain. 45-50kt surface wind gusts spreading over much of central and ern NM aft 11/15Z with 100kt jet at 500 mb passing from w-e over central NM. Mt obscurations in short lived MVFR to IFR cigs/vsbys in snow and blsn developing from near KGUP to KFMN and into north central NM between 11/08-12Z. Showers and clds to diminish by 11/18Z but potential for lcl MVFR vsbys in bldu increases over the ern plains. Winds and bldu to diminish aft 12/01Z. && .FIRE WEATHER... Issued at 210 AM MST Wed Jan 11 2023 A potent trough and associated Pacific cold front will race east across the area today bringing windy to very windy conditions, especially along/east of the central mountain chain. Critical fire weather conditions are forecast across the eastern plains, where a Fire Weather Watch will be upgraded to a Red Flag Warning. Will drop the watch for the central highlands due to higher humidity forecast there. Chances for wetting precipitation will be confined to northwest NM and the northern mountains, mainly this morning. A warming trend will begin Thursday as a ridge builds across the Intermountain West and shifts east through Saturday. Vent rates will be mostly poor under the influence of the upper level ridge. A series of troughs will impact the area beginning Sunday, with windy conditions and chances for wetting precipitation, mainly along/west of the central mountain chain. Vent rates will improve Sunday through early next week. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 42 17 42 19 / 20 0 0 0 Dulce........................... 36 8 42 10 / 70 0 0 0 Cuba............................ 37 13 41 17 / 40 0 0 0 Gallup.......................... 42 14 48 16 / 20 0 0 0 El Morro........................ 38 16 48 19 / 20 0 0 0 Grants.......................... 42 12 49 13 / 10 0 0 0 Quemado......................... 42 18 51 20 / 0 0 0 0 Magdalena....................... 47 24 49 25 / 0 0 0 0 Datil........................... 42 20 49 23 / 0 0 0 0 Reserve......................... 50 20 57 22 / 0 0 0 0 Glenwood........................ 53 27 59 25 / 0 0 0 0 Chama........................... 31 5 38 9 / 80 5 0 0 Los Alamos...................... 39 19 43 24 / 30 0 0 0 Pecos........................... 41 19 47 23 / 20 0 0 0 Cerro/Questa.................... 35 12 41 17 / 40 0 0 0 Red River....................... 29 7 37 12 / 50 10 0 0 Angel Fire...................... 32 1 40 0 / 50 5 0 0 Taos............................ 38 9 43 10 / 30 5 0 0 Mora............................ 38 17 47 21 / 30 0 0 0 Espanola........................ 45 17 48 17 / 20 0 0 0 Santa Fe........................ 41 20 44 24 / 20 0 0 0 Santa Fe Airport................ 45 16 46 19 / 10 0 0 0 Albuquerque Foothills........... 48 28 48 28 / 5 0 0 0 Albuquerque Heights............. 51 24 49 26 / 5 0 0 0 Albuquerque Valley.............. 52 22 52 19 / 5 0 0 0 Albuquerque West Mesa........... 50 23 49 25 / 5 0 0 0 Belen........................... 54 20 52 20 / 0 0 0 0 Bernalillo...................... 49 22 49 23 / 10 0 0 0 Bosque Farms.................... 53 19 52 18 / 5 0 0 0 Corrales........................ 50 22 50 23 / 5 0 0 0 Los Lunas....................... 54 19 52 19 / 0 0 0 0 Placitas........................ 46 24 46 25 / 10 0 0 0 Rio Rancho...................... 48 23 49 25 / 5 0 0 0 Socorro......................... 56 24 53 24 / 0 0 0 0 Sandia Park/Cedar Crest......... 41 22 43 25 / 10 0 0 0 Tijeras......................... 44 24 46 26 / 5 0 0 0 Edgewood........................ 44 20 46 23 / 5 0 0 0 Moriarty/Estancia............... 45 16 48 18 / 5 0 0 0 Clines Corners.................. 42 17 45 22 / 0 0 0 0 Mountainair..................... 45 22 48 23 / 0 0 0 0 Gran Quivira.................... 46 21 49 24 / 0 0 0 0 Carrizozo....................... 52 25 54 28 / 0 0 0 0 Ruidoso......................... 47 23 50 26 / 0 0 0 0 Capulin......................... 47 15 46 21 / 0 0 0 0 Raton........................... 49 13 49 15 / 5 0 0 0 Springer........................ 50 13 51 15 / 0 0 0 0 Las Vegas....................... 45 15 48 21 / 5 0 0 0 Clayton......................... 55 24 51 26 / 0 0 0 0 Roy............................. 50 19 49 21 / 0 0 0 0 Conchas......................... 58 21 54 21 / 0 0 0 0 Santa Rosa...................... 55 23 53 23 / 0 0 0 0 Tucumcari....................... 61 23 53 21 / 0 0 0 0 Clovis.......................... 61 27 53 26 / 0 0 0 0 Portales........................ 62 26 55 26 / 0 0 0 0 Fort Sumner..................... 60 25 54 25 / 0 0 0 0 Roswell......................... 67 31 57 26 / 0 0 0 0 Picacho......................... 60 27 53 28 / 0 0 0 0 Elk............................. 58 26 51 27 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 8 AM this morning to 6 PM MST this evening for NMZ104-126. High Wind Warning from 8 AM this morning to 6 PM MST this evening for NMZ212>215-221-223-226-228-229-231>237-239-240. Wind Advisory from 8 AM this morning to 6 PM MST this evening for NMZ222-224-227-230-238. Wind Advisory from 10 AM this morning to 6 PM MST this evening for NMZ216>219. && SHORT TERM...11 LONG TERM....16 AVIATION...11
Nearby
Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.